A drug is supposed to cure or at least alleviate our symptoms. But drugs can also cause unwanted effects. One of the rare but potentially dangerous side effects is drug allergies. In most cases, there are skin changes in the form of an itchy rash (drug eruption). However, all other symptoms of an allergy can occur, from a runny nose to asthma attacks to a life-threatening allergic shock. Anyone who observes such symptoms after taking a medication should definitely consult a doctor.
Drug allergy in children
For example, three-year-old Phillip introduced himself to the emergency consultation with a severe itchy rash all over his body. The cause was an antibiotic that he had been taking for three days to treat febrile otitis media . The emergency doctor prescribed a new antibiotic and an antipruritic juice (antihistamine) to treat the allergy.
In children in particular, it can be difficult to distinguish a drug rash from a measles or other virus rash. Unclear rashes should therefore always be clarified by a specialist, says the pediatrician and allergist Dr. Wolfgang Rebien, President of the Association of German Allergists (ÄDA).
Drug allergy – what to do?
If you are suspected of having a drug allergy, an allergy test should be carried out by an allergy doctor at the earliest two weeks after the symptoms have resolved, but preferably within the next six months. In some cases it is possible to get information on the triggering substance with the help of various skin and blood tests .
However, certainty can only be provided by relatively complex and not entirely harmless examinations, in which the patient takes the medication again under medical supervision, reports the Göttingen allergist and dermatologist Professor Dr. Thomas Fuchs. He criticizes that there is no official data available for Germany on how high the risk of life-threatening drug allergies is. There is an urgent need for action here, says Fuchs.
Causes of drug allergy
Drug allergies are relatively often triggered by antibiotics, epilepsy medications and pain relievers. Gentle natural remedies such as echinacea or chamomile can also cause allergies. Occasionally it turns out in allergological diagnostics that the person concerned does not have an allergic reaction to the active substance of the drug, but to a so-called auxiliary or additive . It can be a color, flavor or preservative.
The supposed penicillin allergy may not be triggered by the penicillin, but rather, for example, by a dye in the tablet. In this case, the allergy diagnosis is of great importance, because the person affected can very well take penicillin. Fuchs only explains that it is the tablet from another manufacturer that does not contain this dye.
Carry an allergy pass
In the case of drug allergies, it is therefore very important to have the result of the allergy test recorded in an allergy passport and to always present this when visiting a doctor. Then every doctor is able to find an optimally effective and well-tolerated medication. The most effective therapy for drug allergy is to consistently avoid the triggering substance .
Those affected should only take new medication after consulting their doctor. People who have previously had an allergic reaction to a drug must also be careful with all other drugs. You are ten times more likely to develop further drug allergies.
Aspirin can make asthmatics breathless
The symptoms of a drug allergy are not always a real allergic reaction. It can also be a so-called pseudo – allergy . In contrast to the allergic reaction, which usually only occurs a few days after taking the first medication, symptoms such as a rash, runny nose or shortness of breath can occur here when you take the first dose.
An example of a pseudoallergy is bronchial asthma caused by the pain and rheumatism drug acetylsalicylic acid (ASA) . The risk for this in the normal population is less than one percent. In contrast, about one in five adult asthmatics responds to taking ASA with an asthma attack.